Alert archive / North Dakota / Frost Advisories in 2017

Frost Advisory 7, NWS Bismarck, ND

May 29, 201716 counties in North Dakota

NWS Bismarck, ND issued this frost advisory at May 29, 2017, 11:47 AM MDT for 16 counties in North Dakota. It took effect at May 30, 2017, 12:00 AM MDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 29, 2017, 11:47 AM MDT (17:47 UTC)
In effect from
May 30, 2017, 12:00 AM MDT
Expired
May 30, 2017, 7:17 AM MDT
In force
7 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Burke County, ND, Divide County, ND, Dunn County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Slope County, ND, Stark County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 162 km from the middle of the area, began a volume at 17:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 5.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

230 
WWUS73 KBIS 291747
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1247 PM CDT Mon May 29 2017

NDZ001-002-009-010-017>020-031>034-040>045-300200-
/O.NEW.KBIS.FR.Y.0007.170530T0600Z-170530T1500Z/
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-
Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-
Adams-Sioux-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Williston, New Town, Stanley, Parshall, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Beach, 
Medora, Dickinson, Mandan, Marmarth, Mott, New England, Elgin, 
Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, 
and Solen
1247 PM CDT Mon May 29 2017 /1147 AM MDT Mon May 29 2017/

...FROST ADVISORY IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 10 AM
CDT /9 AM MDT/ TUESDAY...

The National Weather Service in Bismarck has issued a Frost
Advisory, which is in effect from 1 AM CDT /midnight MDT/ to
10 AM CDT /9 AM MDT/ Tuesday. 

* TEMPERATURE...Low temperatures in the lower to mid 30s are
  forecast tonight which will lead to widespread frost across
  western and far south central North Dakota. 

* IMPACTS...Sensitive vegetation will be killed if not protected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

PA
6 follow-up statements
548 
WWUS73 KBIS 292000
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
300 PM CDT Mon May 29 2017

NDZ001-002-009-010-017>020-031>034-040>045-300400-
/O.CON.KBIS.FR.Y.0007.170530T0600Z-170530T1500Z/
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-
Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-
Adams-Sioux-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Williston, New Town, Stanley, Parshall, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Beach, 
Medora, Dickinson, Mandan, Marmarth, Mott, New England, Elgin, 
Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, 
and Solen
300 PM CDT Mon May 29 2017 /200 PM MDT Mon May 29 2017/

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/
TO 10 AM CDT /9 AM MDT/ TUESDAY...

* TEMPERATURE...Low temperatures in the lower to mid 30s are 
  forecast tonight which will lead to widespread frost across 
  western and far south central North Dakota. 

* IMPACTS...Sensitive vegetation will be killed if not protected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

PA
291 
WWUS73 KBIS 292349
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
649 PM CDT Mon May 29 2017

NDZ001-002-009-010-017>020-031>034-040>045-300800-
/O.CON.KBIS.FR.Y.0007.170530T0600Z-170530T1500Z/
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-
Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-
Adams-Sioux-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Williston, New Town, Stanley, Parshall, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Beach, 
Medora, Dickinson, Mandan, Marmarth, Mott, New England, Elgin, 
Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, 
and Solen
649 PM CDT Mon May 29 2017 /549 PM MDT Mon May 29 2017/

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/
TO 10 AM CDT /9 AM MDT/ TUESDAY...

* TEMPERATURE...Low temperatures in the lower to mid 30s are 
  forecast tonight which will lead to widespread frost across 
  western and far south central North Dakota. 

* IMPACTS...Sensitive vegetation will be killed if not protected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
TWH
352 
WWUS73 KBIS 300252
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
952 PM CDT Mon May 29 2017

NDZ001-002-009-010-017>020-031>034-040>045-301100-
/O.CON.KBIS.FR.Y.0007.170530T0600Z-170530T1500Z/
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-
Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-
Adams-Sioux-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Williston, New Town, Stanley, Parshall, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Beach, 
Medora, Dickinson, Mandan, Marmarth, Mott, New England, Elgin, 
Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, 
and Solen
952 PM CDT Mon May 29 2017 /852 PM MDT Mon May 29 2017/

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/
TO 10 AM CDT /9 AM MDT/ TUESDAY...

* TEMPERATURE...Low temperatures in the lower to mid 30s are 
  forecast tonight which will lead to widespread frost across 
  western and far south central North Dakota. 

* IMPACTS...Sensitive vegetation will be killed if not protected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
twh
657 
WWUS73 KBIS 300501
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1201 AM CDT Tue May 30 2017

NDZ001-002-009-010-017>020-031>034-040>045-301315-
/O.CON.KBIS.FR.Y.0007.170530T0600Z-170530T1500Z/
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-
Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-
Adams-Sioux-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Williston, New Town, Stanley, Parshall, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Beach, 
Medora, Dickinson, Mandan, Marmarth, Mott, New England, Elgin, 
Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, 
and Solen
1201 AM CDT Tue May 30 2017 /1101 PM MDT Mon May 29 2017/

...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT /9 AM MDT/
THIS MORNING...

* TEMPERATURE...Low temperatures in the lower to mid 30s are
  forecast this morning which will lead to widespread frost 
  across western and far south central North Dakota. 

* IMPACTS...Sensitive vegetation will be killed if not protected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

KS
350 
WWUS73 KBIS 300828
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
328 AM CDT Tue May 30 2017

NDZ001-002-009-010-017>020-031>034-040>045-301500-
/O.CON.KBIS.FR.Y.0007.000000T0000Z-170530T1500Z/
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-
Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-
Adams-Sioux-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Williston, New Town, Stanley, Parshall, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Beach, 
Medora, Dickinson, Mandan, Marmarth, Mott, New England, Elgin, 
Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, 
and Solen
328 AM CDT Tue May 30 2017 /228 AM MDT Tue May 30 2017/

...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT /9 AM MDT/
THIS MORNING...

* TEMPERATURE...lower to mid 30s this morning will lead to  
  widespread frost across western and far south central North 
  Dakota. 

* IMPACTS...Sensitive vegetation will be killed if not protected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

KS
003 
WWUS73 KBIS 301317
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
817 AM CDT Tue May 30 2017

NDZ001-002-009-010-017>020-031>034-040>045-301430-
/O.CAN.KBIS.FR.Y.0007.000000T0000Z-170530T1500Z/
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-
Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-
Adams-Sioux-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Williston, New Town, Stanley, Parshall, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Beach, 
Medora, Dickinson, Mandan, Marmarth, Mott, New England, Elgin, 
Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, 
and Solen
817 AM CDT Tue May 30 2017 /717 AM MDT Tue May 30 2017/

...FROST ADVISORY IS CANCELLED...

The National Weather Service in Bismarck has cancelled the Frost
Advisory. 

Temperatures continue to warm this morning. However, patchy frost
may be possible again tonight across portions of western and
central North Dakota.

$$

PA

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this frost advisory went out at May 29, 7:55 AM MDT, 3 hours 52 minutes earlier.

Area forecast discussion, May 29, 7:55 AM MDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
855 AM CDT Mon May 29 2017

.UPDATE...
Issued at 850 AM CDT Mon May 29 2017

Other than to increase PoPs across the James River Valley this
morning per observed radar trends through 1330 UTC, the forecast
for the remainder of the day is unchanged.

UPDATE Issued at 635 AM CDT Mon May 29 2017

Some light showers have developed over north central North Dakota
and continue to settle to the south. For early morning update have
adjusted precipitation chances a bit to account for this.
Otherwise, previous forecast remains in good shape.

&&

.SHORT TERM...(Today and tonight)
Issued at 300 AM CDT Mon May 29 2017

Northerly flow aloft continues today, as an upper low maintains
its position over southern Ontario. Weak shortwaves continue to
pinwheel around the center of circulation, moving into north central
North Dakota from Manitoba. Latest regional radar/Canadian radar
shows another area of light showers west of Brandon, Manitoba
diving south towards Bottineau County. Expect isolated to
scattered rain showers favoring the Turtle Mountains south into
the James River Valley today. Much less shower activity west of
this area. Northwest winds 20 to 30 mph will be common across
western/central ND today. Showers will likely mix down higher
momentum air for brief/higher gusts than mentioned above. Overall
expect mostly sunny conditions west, with a partly to mostly
cloudy sky central. Highs will be cooler today with mid/upper 50s
in the Turtle Mountains, while low to mid 60s will occur elsewhere.

For tonight, patchy frost expected in the locally colder southwest
portion, like Hettinger, as lows drop into the mid 30s. Should be
brief with minimal areal coverage, so no highlights as of now.
The dayshift can look at this once again later this afternoon.
Overnight lows overall will range the upper 30s from western into
most of central ND, with lower 40s James River Valley where enough
cloudiness remains in association with the Ontario upper low.
Clear conditions west tonight.

.LONG TERM...(Tuesday through Sunday)
Issued at 300 AM CDT Mon May 29 2017

The Ontario upper low slowly shifts east Tuesday. Expecting dry
conditions west and central with clouds gradually decreasing
through the afternoon in the James River Valley. Plenty of
sunshine elsewhere with a northwest wind dominating. Highs will be
in the 60s. A northern Rockies upper ridge begins to approach
western North Dakota Wednesday, then slides into central ND
Thursday evening. Warm air advection commences Wednesday and
continues into Thursday. H85 temps at Bismarck rise from +6C
Tuesday afternoon, to +12C Wednesday afternoon, then +20C
Thursday. This trend supports highs in the mid 70s Wednesday, then
lower 80s Thursday. As the upper ridge shifts east Thursday night,
chances for showers and thunderstorms return in the west. The
GFS/ECMWF in good agreement with a mid level shortwave and
associated frontal system, spreading showers and thunderstorm
chances into central ND Friday afternoon into Friday night. Cooler
into the weekend with a chance of showers Saturday. The GFS and
ECMWF depart on a solution for Sunday as the EC is dry, while the
GFS is hinting at some shower activity mainly central ND. Highs in
the upper 60s to lower 70s both days.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 850 AM CDT Mon May 29 2017

Scattered rain showers are expected across central North Dakota
today. Pockets of MVFR stratus across central North Dakota this
morning will lift through the late morning and afternoon. Another
windy day is expected area wide with northwest gusts of 25-35 kts.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AYD
SHORT TERM...KS
LONG TERM...KS
AVIATION...AYD
Hazardous weather outlook, May 29, 7:46 AM MDT, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Bismarck ND
846 AM CDT Mon May 29 2017

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-301400-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
846 AM CDT Mon May 29 2017 /746 AM MDT Mon May 29 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance for thunderstorms western North Dakota Thursday
night, then across western and central Friday through Friday night.

There is a chance for thunderstorms mainly across the north Saturday
afternoon through Saturday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

PA

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 6:38 PM MDTSpecial Weather StatementBISBurleigh52 min

Nearby

Frost Advisories in North Dakota, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.